Stevens-Johnson syndrome/toxic epidermal necrolysis induced
A 78-year-old woman presented with a 24 h history of a pruriginous cutaneous rash along with odynophagia and photophobia. She had a personal history of idiopathic pulmonary fibrosis (IPF) and had recently started therapy with pirfenidone two weeks ago. Besides pirfenidone, the patients' usual medications consisted of levothyroxine and pantoprazole as treatment for hypothyroidism and dyspepsia since many years.

Physical examination showed an eruption of erythematous macules and papules with scarce incipient vesicles distributed over the patient’s trunk and proximal extremities. There was ophthalmological involvement with intense conjunctival hyperemia with pseudomembrane. Oral examination revealed extensive erosions on the buccal and palatal surfaces. The genital mucosa was not involved. Over the next few hours, the eruption evolved rapidly, becoming confluent. Dusky areas with epidermal detachment were observed, while oral lesions extended to lingual and labial mucosae. A severe cutaneous adverse reaction to pirfenidone was suspected and a skin biopsy was performed. Histopathology revealed fullthickness epidermal necrosis with a minimal lymphocytic infiltrate in the dermis.

These findings were consistent with the diagnosis of Stevens-Johnson syndrome/ toxic epidermal necrolysis (SJS/TEN) related to pirfenidone. The patient was promptly transferred to a burn center with life support measures, including contact isolation and topical antibiotic to avoid superinfection.

Pirfenidone administration was immediately withdrawn and subcutaneous etanercept 25 mg twice a week was initiated. This treatment has demonstrated an increased survival rate when administered early in suspected Stevens-Johnson syndrome/ toxic epidermal necrolysis (SJS/TEN). However, in this case, extensive blisters developed later over the patient’s back and chest, resulting in epidermal detachment of 15–20% of the total body surface area. The patient required a three-month stay in the ICU until complete resolution of both cutaneous and mucosal lesions. Etanercept administration was maintained until the end of therapy. During that time, no other medication was administered (cyclosporine nor steroids).

Source:
Like
Comment
Share